Michigan, 2010

Flood in Michigan, June 15 to 16, 2010

June 15 to 16, 2010 · NWS GRR · 1 event in 1 county or zone

Flooding occurred late on June 15th and into the 16th across portions of Kent county. Numerous road closures occurred due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Flooding occurred late on June 15th and into the 16th across portions of Kent county. Numerous road closures occurred due to high water. Flooding resulted in the evacuation of 15 residents from a retirement complex in Kentwood, Michigan; estimated damage was $250,000 for the retirement complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 15, 7:15 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 15, 7:15 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT TUE JUN 15 2010

LATEST UPDATE...SHORT TERM...

.SYNOPSIS...(410 PM EDT TUE JUN 15 2010)
A LOW PRESSURE SYSTEM CENTERED EAST OF ST LOUIS AT 3 PM THIS
AFTERNOON WILL HEAD NORTHEAST CROSSING THE LANSING AREA TOWARD
MIDNIGHT.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
SOUTHWEST LOWER MICHIGAN BY EARLY TONIGHT. THUNDERSTORMS WILL BE
MOSTLY SOUTH OF INTERSTATE 96.

THE SYSTEM WILL MOVE EAST OF THE AREA BY WEDNESDAY MORNING AND BRING
CLEARING SKIES BY EARLY AFTERNOON AS A HIGH PRESSURE SYSTEM BUILDS
INTO SOUTHWEST LOWER MICHIGAN BEHIND THE STORM. HIGH PRESSURE WILL
BRING PARTLY CLOUDY SKIES TO THE AREA THURSDAY.

ANOTHER STORM SYSTEM HEADING INTO CENTRAL CANADA FROM THE NORTHERN
PLAINS WILL PUSH A WARM FRONT THROUGH THE AREA EARLY FRIDAY BRINGING
TEMPERATURES NEAR 90 FRIDAY AFTERNOON. THE TRAILING COLD FRONT WILL
MOVE THROUGH THE AREA EARLY SATURDAY WITH A CHANCE OF THUNDERSTORMS.
CLEARING SKIES WILL FOLLOW FOR SATURDAY AFTERNOON.

&&

.SHORT TERM...(815 PM EDT TUE JUN 15 2010)
(TONIGHT THROUGH THURSDAY)
SENT AN UPDATE OUT MAINLY TO HIGHLIGHT HEAVY RAINFALL POTENTIAL.
SEVERAL UPSTREAM REPORTS OF GREATER THAN ONE INCH OF RAIN IN LESS
THAN AN HOUR ARE OCCURRING.  PRECIPTABLE WATER VALUES WILL CONTINUE
TO CLIMB TONIGHT TO VALUES OF OVER 2 INCHES.  HEAVY RAINFALL THREAT
WILL BE CWA-WIDE.  AVERAGE RAINFALL WILL BE AROUND THREE QUARTERS OF
AN INCH...BUT LOCALIZED 2-3 INCH TOTALS WILL BE POSSIBLE...WHICH
COULD CAUSE SOME FLOODING ISSUES IN POOR DRAINAGE AREAS.  THE HEAVY
RAIN THREAT WILL DIMINISH AFTER 08-09Z.

ONCE THE STORMS MOVE OUT OF THE AREA TOWARD MORNING PARTLY TO
MOSTLY CLOUDY SKIES WITH CU/SC SHOULD PREVAIL DURING THE DAY.
CLEARING WILL FOLLOW WEDNESDAY NIGHT AS THE SURFACE HIGH MOVES IN
WITH ANTICYCLONIC LOW LEVEL WIND FLOW. CLEAR TO PARTLY CLOUDY SKIES
SHOULD PREVAIL INTO THURSDAY AS THE HIGH SLOWLY MOVES EAST ACROSS
SOUTHWEST LOWER MICHIGAN. THE WARM ADVECTION AHEAD OF THE NEXT
SYSTEM COULD BRING THUNDERSTORMS TO OUR NW CWA THURSDAY NIGHT BUT
THE LOW LEVEL JET IS WELL WEST OF MICHIGAN SO I WOULD NOT EXPECT TO
MUCH IN THE WAY OF THUNDERSTORMS THURSDAY NIGHT ACTUALLY.

&&

.LONG TERM...(410 PM EDT TUE JUN 15 2010)
FRIDAY THROUGH TUESDAY)
THE MAIN CHALLENGE IS ASSESSING PRECIPITATION CHANCES AND TIMING
EARLY THIS COMING WEEKEND.

FEW CHANGES WERE MADE TO THE CURRENT FORECAST. WE PRIMARILY USED
HPC GUIDANCE. WEDNESDAY AND THURSDAY LOOK DRY WITH A RELATIVELY HIGH
DEGREE OF CONFIDENCE AS A SHARP UPPER SHORTWAVE RIDGE APPROACHES.
THIS RIDGE IS SHARPENED BY A DEEPENING TROUGH OVER THE NW UNITED
STATES THAT DRAGS A COLD FRONT THROUGH THE AREA SATURDAY MORNING.
EXPECT THE HIGHEST POPS FRIDAY NIGHT WITH A GOOD CHANCE OF THUNDER
WITH ANY PRECIPITATION THAT OCCURS. GIVEN THE OVERALL AGREEMENT
AMONG THE MODELS WITH THE STRENGTH AND TIMING OF THE PV ANOMALY THAT
DRIVES THIS FRONT...THERE IS BETTER THAN AVERAGE CONFIDENCE FOR THE
OCCURRENCE AND TIMING OF THE FRONTAL PASSAGE.

AFTER SATURDAY...THE 15/12Z RUN OF THE ECMWF LEANS TOWARDS A DRY AND
WARM SATURDAY-MONDAY WITH PRONOUNCED RIDGING AT THE SURFACE AND
ALOFT. THE GFS SHOWS A MORE UNSETTLED ZONAL PATTERN ALOFT. THE
OVERALL CONFIDENCE IN THE FORECAST DECREASES IN THE MONDAY TO
TUESDAY TIMEFRAME DUE TO THESE DIFFERING SOLUTIONS...HOWEVER WE TEND
TO FAVOR THE DRIER ECMWF SOLUTION THROUGH MONDAY.

&&

.AVIATION...(800 PM EDT TUE JUN 15 2010)
SHOWERS AND SCATTERED THUNDERSTORMS WERE MOVING INTO WRN LWR MI AT
00Z. THERE HAVE BEEN NUMEROUS REPORTS OF TORRENTIAL RAINFALL IN SRN
WI AND NRN IL WITH THIS BATCH OF PRECIP. IF SOME OF THE SHOWERS
REMAIN AT THIS INTENSITY AND IMPACT AN AIRPORT TERMINAL...
VSBYS/CIGS WILL LIKELY TANK INTO THE IFR/LIFR CATEGORY. OTHERWISE
CONDITIONS WILL BE PREDOMINATELY MVFR THROUGH 06Z. THE MAIN RISK OF
THUNDER APPEARS TO BE SOUTH AND EAST OF GRR BETWEEN 01Z AND 06Z.

BELIEVE IFR CONDITIONS WILL BECOME WIDESPREAD AFTER 06Z (MODERATE TO
HIGH CONFIDENCE) AS THE HEAVIER RAINFALL PUSHES OUT OF THE REGION
BUT THE SURFACE LOW TRACKS PRETTY MUCH OVERHEAD. WIDESPREAD IFR WILL
PROBABLY CONTINUE THROUGH ABOUT MID MORNING WEDNESDAY BEFORE
IMPROVING TO MVFR THEN POTENTIALLY VFR AFTER 18Z.

&&

.MARINE...(410 PM EDT TUE JUN 15 2010
THUNDERSTORMS WILL BE THE PRIMARY ISSUE IN THE NEAR SHORE TONIGHT AS
THE SURFACE SYSTEM MOVES THROUGH THE AREA. BEHIND THE SYSTEM...WINDS
ARE EXPECTED TO BE IN THE 5 TO 15 KNOT RANGE SO SMALL CRAFT
ADVISORIES WILL NOT BE NEEDED. THE HIGH MOVES IN WEDNESDAY NIGHT
INTO THURSDAY SO WINDS WILL BE LIGHT.

&&

.HYDROLOGY...(410 PM EDT TUE JUN 15 2010)
I AM CONCERNED ABOUT URBAN AND SMALL STREAM FLOODING ISSUES
TONIGHT DUE TO THE 2 INCHES OF PRECIPTABLE WATER OVER THE SOUTHERN
SECTIONS OF THE CWA. WE WILL HAVE TO MONITOR THIS. OTHERWISE DRY
WEATHER RETURNS WEDNESDAY BY MID DAY SO THAT WILL GIVE TIME FOR THE
WATER TO RUN OFF BEFORE THE STORMS MOVE IN FRIDAY NIGHT AGAIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:     WDM
SHORT TERM:   WDM JK
LONG TERM:    TJT
AVIATION:     MEADE
MARINE:       WDM
HYDROLOGY:    WDM
Hazardous weather outlook, Jun 15, 6:05 PM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 PM EDT TUE JUN 15 2010

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-161015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
705 PM EDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

LOCALIZED HEAVY RAINFALL AND FLOODING IS POSSIBLE TONIGHT AS SHOWERS
AND SCATTERED THUNDERSTORMS MOVE SLOWLY EAST ACROSS THE AREA. LOCAL
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE POSSIBLE... WHICH
MAY LEAD TO STREET FLOODING AND RAPID RISES IN STREAMS AND CREEKS.

REPORTS OF HEAVY RAIN AND FLOODING HAVE ALREADY BEEN SEEN ACROSS
PARTS OF SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS
AFTERNOON AND EARLY EVENING.

AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND/OR LARGE
HAIL IS ALSO POSSIBLE THIS EVENING SOUTH OF INTERSTATE 96.
INDIVIDUAL STORM CELL MOVEMENT WILL BE TO THE EAST NORTHEAST AT
AROUND 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT BUT
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

In the hours before

Special weather statement, Jun 15, 10:05 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT TUE JUN 15 2010

MIZ037-038-043-044-160400-
LAKE-MASON-NEWAYGO-OCEANA-
1105 PM EDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF BALDWIN...MOVING NORTHEAST
AT 30 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.  MORE THAN A HALF
INCH OF RAIN COULD FALL IN AN HOUR.

* THE THUNDERSTORM WILL BE NEAR...
  TALLMAN BY 1130 PM EDT...
  MILLERTON BY 1140 PM EDT...
  PEACOCK BY 1150 PM EDT...
  LITTLE MANISTEE BY 1155 PM EDT...
  IRONS BY MIDNIGHT EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4417 8557 4383 8557 4366 8610 4363 8642
      4374 8642 4418 8613
TIME...MOT...LOC 0305Z 204DEG 25KT 4379 8616

MJS
Local storm report, Jun 15, 10:17 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1117 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HEAVY RAIN       MIDDLEVILLE             42.71N 85.46W
06/15/2010  M1.00 INCH       BARRY              MI   TRAINED SPOTTER

&&

RSUTTLE
Special weather statement, Jun 15, 10:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 PM EDT TUE JUN 15 2010

MIZ051-056>058-064-065-160445-
ALLEGAN-BARRY-IONIA-KENT-MONTCALM-OTTAWA-
1120 PM EDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER NORTHEAST ALLEGAN COUNTY INTO
CENTRAL BARRY COUNTY...MOVING NORTHEASTAT 25 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.  LOCALLY MORE
THAN A HALF INCH OF RAIN COULD FALL IN AN HOUR.

* THE THUNDERSTORMS WILL BE NEAR...
  GERALD R FORD ARPT AND ALTO BY 1135 PM EDT...
  PARNELL BY 1220 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4329 8562 4293 8491 4249 8555 4278 8592
TIME...MOT...LOC 0318Z 215DEG 20KT 4277 8568

MJS
Local storm report, Jun 15, 10:26 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1126 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HEAVY RAIN       BYRON CENTER            42.81N 85.72W
06/15/2010  M2.00 INCH       KENT               MI   TRAINED SPOTTER

&&

RSUTTLE
Local storm report, Jun 15, 10:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1148 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HEAVY RAIN       NNE HOPKINS             42.63N 85.76W
06/15/2010  M0.99 INCH       ALLEGAN            MI   TRAINED SPOTTER

            .99 LAST HOUR. 24 HOUR TOTAL 1.52

&&

RSUTTLE
Local storm report, Jun 15, 10:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       EAST GRAND RAPIDS       42.94N 85.61W
06/15/2010  M1.05 INCH       KENT               MI   TRAINED SPOTTER

&&

RSUTTLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kent

When
June 15, 10:55 PM EST to June 16, 1:30 AM EST
Where
Kent County, 5 mi E of Kentwood to 11 mi N of Grandville
Cause
Heavy Rain
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
42.930, -85.651

Significant flooding occurred across portions of Kent county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235724.